We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

Is There a Connection between Lisinopril and Cramps?

By C.B. Fox
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

There is a slight connection between lisinopril and cramps, though the majority of patients who take this drug will not experience this side effect. Patients who take a combination of lisinopril and hydrochlorothiazide are at a greater risk of developing muscle cramps as a side effect. If a patient takes lisinopril and cramps appear, a doctor should be notified because this could be an indication of a serious reaction to the drug. Other side effects, such as headache, nausea, and weakness are much more common with the use of this drug.

In a clinical study of lisinopril, approximately 0.5 percent of patients reported muscle cramps as a side effect. Scientists found that 0.5 percent patients who were given a placebo also experienced this effect. Though it is possible for patients to take lisinopril and develop cramps as a side effect, it is extremely unlikely for this to happen. In most cases, patients will experience cramps as a result of exercise or strain or as a result of nervousness over taking lisinopril.

A study of side effects experienced by patients taking lisinopril and hydrochlorothiazide found that patients have a slightly higher chance of experiencing muscle cramps compared to what was seen with the group that was given a placebo. With the combination of these medications, 2.9 percent of patients had cramps, indicating a positive connection between lisinopril and cramps. This percentage rate is still low, however, so patients should not expect to have muscle cramps when taking this drug.

Patients should seek medical attention if they experience muscle pain while taking this drug because a connection between lisinopril and cramps is unusual. Muscle cramps can be an indicator of a serious reaction to the drug, which could, if left untreated, cause serious harm or death to the patient. If a patient has muscle cramps that are caused by stress or strain to the muscles, it is probably safe to continue using this medication, though a doctor should be consulted.

Though the connection between lisinopril and cramps is not strong, a patient may experience a variety of other side effects. Lisinopril is known to cause headaches and gastrointestinal discomfort, including nausea and diarrhea. This medication can affect the respiratory system as well, leading to coughing, congestion, or cold. Life threatening side effects and allergic reactions are also possible with the use of this medication, and patients should see a doctor promptly if a rash appears, or if they start to feel extremely dizzy or lose consciousness.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By anon959589 — On Jul 05, 2014

I had been on lisinopril with worsening muscle cramping the longer I was on it. The cramping was becoming a significant problem. No one had warned me that this could be a very significant side effect.

Fortunately, my naturopath/M.D. decided we needed to try to remove this first because of my mineral imbalance problems. Five days later, the muscle cramps were virtually gone. We are trying other none medication options to keep my blood pressure down ( I had tried some on my own previous to the lisinopril). So far, I am doing okay. The lisinopril was definitely a bad solution for me.

By wavy58 — On Jan 10, 2013

I'm glad I didn't develop cramps after starting lisinopril. I've tried several medications, and this is the only one that has worked for me. It would be a shame to have to discontinue it because of muscle cramps.

By Perdido — On Jan 10, 2013

My mother tried taking lisinopril to control her blood pressure, but she had to stop. She didn't get muscle cramps, but she did develop a cough.

Her doctor told her that this is relatively common with people taking the drug. She felt like she had a respiratory infection that wouldn't go away, and she couldn't tolerate it.

I don't think it would have been dangerous for her to continue taking lisinopril with the cough, but it would have been annoying. I wouldn't want to feel like I had a cold on a daily basis, either.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.